Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Countably compact groups having minimal infinite powers
HTML articles powered by AMS MathViewer

by Dikran Dikranjan and Vladimir Uspenskij
Proc. Amer. Math. Soc. 151 (2023), 2261-2276
DOI: https://doi.org/10.1090/proc/16276
Published electronically: February 28, 2023

Abstract:

We answer the question, raised more than thirty years ago by Dikranjan and Shakhmatov [Comp. Rend. Acad. Sci. Bulg., 41 (1990), pp. 13-15] and Dikranjan and Shakhmatov [Trans. Amer. Math. Soc. 335 (1993), pp. 775-790], on whether the power $G^\omega$ of a countably compact minimal Abelian group $G$ is minimal, by showing that the negative answer is equivalent to the existence of measurable cardinals. The proof is carried out in the larger class of sequentially complete groups. We characterize the sequentially complete minimal Abelian groups $G$ such that $G^\omega$ is minimal – these are exactly those $G$ that contain the connected component of their completion. This naturally leads to the next step, namely, a better understanding of the structure of the sequentially complete minimal Abelian groups, and in particular, their connected components which turns out to depend on the existence of Ulam measurable cardinals. More specifically, all connected sequentially complete minimal Abelian groups are compact if Ulam measurable cardinals do not exist. On the other hand, for every Ulam measurable cardinal $\sigma$ we build a non-compact torsion-free connected minimal $\omega$-bounded Abelian group of weight $\sigma$, thereby showing that the Ulam measurable cardinals are precisely the weights of non-compact sequentially complete connected minimal Abelian groups.
References
Similar Articles
Bibliographic Information
  • Dikran Dikranjan
  • Affiliation: Dipartimento di Scienze Matematiche, Informatiche e Fisiche, Università di Udine, Italy
  • MR Author ID: 58050
  • ORCID: 0000-0002-1159-9958
  • Email: dikran.dikranjan@uniud.it
  • Vladimir Uspenskij
  • Affiliation: Department of Mathematics, Ohio University, Athens, Ohio 45701
  • MR Author ID: 191555
  • Email: uspenski@ohio.edu
  • Received by editor(s): December 15, 2021
  • Received by editor(s) in revised form: September 14, 2022
  • Published electronically: February 28, 2023
  • Communicated by: Vera Fischer
  • © Copyright 2023 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 151 (2023), 2261-2276
  • MSC (2020): Primary 22A05; Secondary 54H11, 22B05, 54A35, 54B30, 54D25, 54D30, 54H13
  • DOI: https://doi.org/10.1090/proc/16276
  • MathSciNet review: 4556216